Kansas, 2001

Tornado and Hail in Kansas, May 5, 2001

May 5, 2001 · NWS ICT · 20 events in 4 counties and zones

15 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 5, 2:51 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 5, 2:51 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT SAT MAY 5 2001

FCST CONCERNS...
SVR WX POTNL THIS EVENING/EARLY TNGT AND CHCS OF CNVTN ON SUNDAY...
TEMP/PCPN TRENDS THRU THE END OF THE WEEK...

CLOSED UPR LOW OVR ERN CO PROGD TO GRADULY OPEN UP AND LIFT NEWD ACRS
THE CNTRL PLAINS THRU 24HRS. DRY SLOT WHICH MOVD ACRS CNTRL KS EARLY
THIS MRNG HAS PROMOTED CLRG ACRS THE WRN 1/2 OF THE CWA WITH EVEN LO
LVL DRYING/STABILIZATION OF AIRMASS. THIS WL BE SHORT LIVED WITH THE
LO LVL FLO PROGD TO BACK IN RESPONSE TO UPR TROF LIFTG OUT. MSTR IS
XPCTD TO SURGE NWWD ACRS WRN OKLA/SCNTRL KS TWD 00Z WITH INCRSG CNVGNC
ALG THE DRY LN TO OUR SW. SFC HTG AND MID LVL COLD ADVCTN WL RESULT
IN RAPID DESTABILIZATION BY LATE AFTN AND TSRA DVPLMT WITH UPR SPEED
MAX OF 85KTS AT H3 INCRSG SHEAR PROFILE FOR STG/SVR STMS. XPCT MOST
ACTIVITY TO RMN SW OF THE AREA THRU 00Z...WITH INCRSG POTNL THRU THE
EVENING HRS. THE MAIN THREAT LOOKS TO BE LRG HAIL ACRS CNTRL KS WITH
THE TORNADO POTNL HINGING ON WHETHER NR SFC/LO LVL FLO CAN BACK
SUFFICIENTLY. WL CONT SVR WORDING IN ZONES TNGT ACCORDINGLY.

STG/SVR CNVTN LIKELY BCM MORE LINEAR AS IT MOVS ACRS ERN PTNS AND
OUT OF THE CWA LATER TNGT...WITH PRIMARY THREAT WIND AND HAIL. WL
CONT CHC POPS ACRS THE AREA ON SUNDAY AS S/W IN NRN STREAM PHASES
WITH TROF LIFTG OUT ACRS ERN KS. LO LVL COLD/DRY AIR ADVCTN TO
COMMENCE ACRS THE AREA ON NNWLY FLO SUNDAY NGT/MON...SO XCPT FOR
SLGT EVE POPS SERN KS...WL CONT DRY FCST FOR THE CWA.

EXTENDED FCST...THE ECMWF CONTS TO HAVE THE BEST CONTINUITY FM PRVS
RUNS AND WL LEAN TWD ITS SOLN THRU THE END OF THE WEEK. WL CONT THE
GENL WARMING TREND INTO THU AHD OF NRN STREAM UPR TROF. TEMPS AND
PCPN FCST HINGE ON DVLPMT/MOVMT OF THIS FEATURE FOR THE END OF THE
WEEK. LO LVL MSTR IS PROGD TO INCRS AHD OF TROF...BUT ITS TIMING
AND STRENGTH ARE IN QUESTION. WL MENTION SLGT CHC POPS FOR THE END
OF THE WEEK...WITH BEST CHC PERHAPS LATE THU AND FRI.

ZONES WL PROBLY BE ABT 10 MINUTES LATE THIS AFTN.

FCSTID = 13/DARMOFAL
ICT   58  73  48  70 /  60  30  20   5
HUT   56  71  46  69 /  60  30  20   5
EWK   57  72  47  69 /  60  30  20   5
EQA   58  73  48  69 /  60  30  20   5
WLD   59  74  49  71 /  60  30  20   5
RSL   52  68  43  68 /  60  30  10   5
GBD   53  69  44  69 /  60  30  10   5
SLN   57  71  47  69 /  60  40  10   5
MPR   57  71  47  69 /  60  40  10   5
CFV   L61  76  51  71 /  70  50  30   5
CNU   60  75  50  70 /  70  50  30   5
K88   60  75  49  69 /  70  50  30   5

.ICT...NONE.

In the hours before

Special weather statement, May 5, 11:25 AM CST, 5 hours 30 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT SAT MAY 5 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
ROCKIES...ACROSS THE SOUTHERN AND CENTRAL PLAINS THIS AFTERNOON AND
TONIGHT. THE UPPER LEVEL LOW WILL BRING MUCH COLDER AIR ALOFT. AT
THE SAME TIME...A DRY LINE WILL DEVELOP ACROSS THE WESTERN SECTIONS
OF OKLAHOMA AND KANSAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRY LINE LATER THIS AFTERNOON...AND MOVE NORTHEAST INTO CENTRAL
AND SOUTHEAST KANSAS DURING THE EVENING AND OVERNIGHT HOURS.

MOISTURE IN THE LOWER LEVELS WILL ALSO BE ON THE INCREASE...
ESPECIALLY ACROSS OKLAHOMA AND THE SOUTHERN SECTIONS OF KANSAS. THE
COMBINATION OF INCREASING LOW LEVEL MOISTURE AND COLD AIR ALOFT...
WILL MAKE CONDITIONS FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS.

THE PRIMARY THREAT WITH THE THUNDERSTORMS IS LARGE HAIL AND DAMAGING
WIND...HOWEVER TORNADOES ARE ALSO A POSSIBILITY.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR CENTRAL AND
SOUTHEAST KANSAS.

/RUNYAN

The radar

The Vance AFB radar (KVNX), 62 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sumner

When
May 5, 4:55 PM CST
Where
Sumner County, 2 mi SW of Drury Station
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -97.517

Hail, Sedgwick

When
May 5, 5:32 PM CST
Where
Sedgwick County, 3 mi N of Garden Plain
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.717, -97.683

KSNW Channel 3.

Hail, Sedgwick

When
May 5, 5:40 PM CST
Where
Sedgwick County, Mt Hope
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -97.667

Hail, Sumner

When
May 5, 5:43 PM CST
Where
Sumner County, 2 mi S of Milton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.783

Tornado, Sumner

When
May 5, 6:29 PM CST
Where
Sumner County, 3 mi W of Belle Plaine
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
AMATEUR RADIO
Coordinates
37.400, -97.283

Occurred in open country.

Hail, Sumner

When
May 5, 6:30 PM CST
Where
Sumner County, 3 mi W of Mayfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -97.600

Thunderstorm Wind, Sumner

When
May 5, 6:30 PM CST
Where
Sumner County, 3 mi W of Mayfield
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.267, -97.600

Hail, Sumner

When
May 5, 6:50 PM CST
Where
Sumner County, 5 mi NW of Wellington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.317, -97.467

Hail, Sumner

When
May 5, 7:00 PM CST
Where
Sumner County, 3 mi SW of Belle Plaine
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.367, -97.267

Hail, Sumner

When
May 5, 7:04 PM CST
Where
Sumner County, 5 mi N of Wellington
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.333, -97.400

Hail, Sumner

When
May 5, 7:08 PM CST
Where
Sumner County, 3 mi NW of Belle Plaine
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.433, -97.267

Hail, Sedgwick

When
May 5, 7:18 PM CST
Where
Sedgwick County, Derby
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -97.267

Hail, Sedgwick

When
May 5, 7:18 PM CST
Where
Sedgwick County, Derby
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -97.267

Hail, Sedgwick

When
May 5, 7:20 PM CST
Where
Sedgwick County, Derby
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -97.267

Hail, Sedgwick

When
May 5, 7:30 PM CST
Where
Sedgwick County, Derby
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.550, -97.267

Hail, Butler

When
May 5, 7:55 PM CST
Where
Butler County, 2 mi NW of Potwin
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.967, -97.050

Thunderstorm Wind, Butler

When
May 5, 8:07 PM CST
Where
Butler County, 11 mi E of Elbing
Measured
56 kt (64 mph)
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
38.050, -96.933

Unspecified damage to a farmstead 1 S of Burns or 1 W of Highway 77 along Marion/Butler County line.

Thunderstorm Wind, Chase

When
May 5, 8:14 PM CST
Where
Chase County, Wonsevu
Measured
70 kt (81 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.150, -96.767

Thunderstorm Wind, Chase

When
May 5, 8:33 PM CST
Where
Chase County, 8 mi W of Elmdale
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.367, -96.783

Hail, Chase

When
May 5, 8:33 PM CST
Where
Chase County, 8 mi W of Elmdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -96.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241461, 5241371, 5241372, 5241373, 5241374, 5241375, 5241376, 5241462, 5241377, 5241378, 5241379, 5241380, 5241381, 5241382, 5241383, 5241384, 5241385, 5241458, 5241459, 5241460.